Hail, Lassen
- When
- April 23, 12:20 PM PST
- Where
- Lassen County, Janesville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -120.530
Spotter estimated nickel size hail in Janesville.
A weak upper low moving through California (from south to north) on the 23rd combined with well above average temperatures to bring strong thunderstorms to Lassen and eastern Modoc Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A weak upper low moving through California (from south to north) on the 23rd combined with well above average temperatures to bring strong thunderstorms to Lassen and eastern Modoc Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 23, 2:15 AM PST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 315 AM PDT MON APR 23 2012 .SHORT TERM... NO MAJOR CHANGES WERE MADE TO THE SHORT TERM GRIDS. RESIDUAL CLOUD COVER/SHOWERS FROM YESTERDAY EVENING'S CONVECTION IS MOVING INTO FAR NORTHERN NEVADA. ALTHOUGH THERE ARE NO OBVIOUS WAVES IN THE UPPER FLOW, THERE WAS CLEARLY SOME UPPER FORCING AIDING CONVECTION YESTERDAY AS THUNDERSTORMS CONTINUED NORTH OF I-80 OVER THE BASIN AND RANGE UNTIL BETWEEN 06Z AND 07Z. THE NEXT DISTURBANCE OF INTEREST CAN BE SEEN CLEARLY IN THE WATER VAPOR SATELLITE OFF THE NORTHERN BAJA COAST. THERE IS ALREADY SOME UPPER FORCING AHEAD OF THE DISTURBANCE WITH SOME MOISTENING EVIDENT IN THE WATER VAPOR SATELLITE EXTENDING FROM NEAR BAKERSFIELD TO EXTREME SOUTHEASTERN CALIFORNIA. THE UPPER DISTURBANCE WILL MOVE INTO CENTRAL AND SOUTHERN CALIFORNIA BY LATE AFTERNOON WITH LIFT AND COOLING WORKING TO DE-STABILIZE THE MID AND UPPER LEVELS OVER THE CWA. THE UPPER LIFT WILL COMBINE WITH GOOD HEATING AND AFTERNOON WEST WIND CONVERGENCE IN THE SIERRA AND ACROSS FAR WESTERN NEVADA TO PROVIDE SOLID FORCING FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF THE CWA. AS FAR AS INTENSITY OF STORMS THIS AFTERNOON AND EVENING, SURFACE TEMP/DEWPOINT SPREADS OF MORE THAN 50 DEGREES IN THE BASIN ALONG WITH GOOD FORCING ALONG THE BOUNDARY OF THE WESTERLY WIND CONVERGENCE WILL SET THE STAGE FOR SOME STRONG TO POSSIBLY SEVERE STORMS OVER THE LOWER VALLEYS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA. THE MAIN THREAT WILL BE FROM SEVERE (58+ MPH) OUTFLOW WINDS GIVEN THE LARGE LOW LEVEL TEMP/DEWPOINT SPREADS AND TENDENCY FOR RAPID CELL BUILDING AT THE LEADING EDGE OF THE WEST WIND CONVERGENCE BOUNDARY. STORMS COULD ALSO BE LONGER-LIVED THAN GARDEN VARIETY STORMS DUE TO SOME MODEST MID LEVEL SHEAR. TEMPERATURE-WISE TODAY, ONE MORE DAY OF RECORD TEMPS IS ON TAP BEFORE COOLER WEATHER WORKS ITS WAY INTO THE REGION AS THE UPPER RIDGE BREAKS DOWN. TONIGHT, SHOWERS AND THUNDERSTORMS LOOK TO CONTINUE PAST THE TYPICAL DIURNAL PERIOD (ESPECIALLY NORTH OF INTERSTATE 80) AS THE UPPER DISTURBANCE MOVES INTO NORTHERN NEVADA AND PROVIDES SUSTAINED UPPER FORCING/INSTABILITY OVERNIGHT. TUESDAY, THE REGION WILL BE BETWEEN AREAS OF FORCING AS MONDAY NIGHT'S DISTURBANCE MOVES PAST AND ANOTHER UPPER LOW REMAINS WELL OFF THE SOUTHERN CALIFORNIA COAST. STILL, RESIDUAL MOISTURE WILL COMBINE WITH A WEAK AFTERNOON WEST WIND PUSH TO PROVIDE AT LEAST SOME LIFT FOR AT LEAST CUMULUS WITH A FEW STORMS HARD TO RULE OUT. WEDNESDAY AND WEDNESDAY NIGHT, THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST WILL BEGIN TO MOVE EAST AS AS STRONGER SYSTEM OFF THE PACIFIC NORTHWEST COAST GIVES IT A SHOVE. DURING THE DAY WEDNESDAY, A DEFORMATION AXIS IS SHOWING UP IN MODELS WHICH IS PROGGED TO BRING COPIOUS CLOUD COVER INTO THE REGION. THE CLOUD COVER AND COOLER TEMPERATURES ON WEDNESDAY MAY SERVE TO SEVERELY LIMIT INSTABILITY ESPECIALLY FOR FAR WESTERN NEVADA AND EASTERN CALIFORNIA. THIS MAY MEAN WE GET MORE SHOWERS THAN THUNDERSTORMS BUT MODEL SOUNDINGS SHOW SOME SKINNY INSTABILITY SO I LEFT A SLIGHT CHANCE OF STORMS IN EVERYWHERE FOR WEDNESDAY AFTERNOON. SNYDER .LONG TERM...THURSDAY THROUGH SUNDAY... EJECTING TROUGH WILL BE MOVING EAST OF AREA AND GETTING ABSORBED BY PACNW TROUGH AT BEGINNING OF PERIOD. SOUTHERN END OF PACNW TROUGH WILL MOVE ACROSS AREA DURING THE DAY THURSDAY AND THEN EXIT THURSDAY NIGHT. MOIST BOUNDARY LAYER BECOMES QUITE SHALLOW BY 00Z FRIDAY WITH SOUNDINGS INDICATING SIGNIFICANT WARMING OF THE MID LEVELS. SO SPED UP THE DEMISE OF SHOWERS ON THU-THU EVENING AS WELL AS DECREASED SKY COVER. MUCH OF THE SIERRA FRONT DOWN INTO EASTERN MONO-MINERAL COUNTIES WILL LIKELY BE PARTLY CLOUDY WITH ONLY AN ISOLATED SHOWER HANGING AROUND. STRONG PRESSURE GRADIENT WILL RESULT IN WIND GUSTS CLOSE TO ADVISORY LEVELS (40-45 MPH) THU AFTERNOON/EVENING. AFTER THIS TROUGH PASSES, A RIDGE WILL BUILD OVER THE EPAC WITH A BROAD TROUGH DEVELOPING OVER THE ROCKIES-MID SECTION OF THE COUNTRY. THIS WILL LEAVE OUR AREA IN A NORTHWEST FLOW WITH PERIODS OF CLOUDS. SOME MODELS INDICATE SOME LIGHT QPF ALONG THE OREGON BORDER AS S/WV ENERGY BRUSHES AREA. HOWEVER LEFT THINGS DRY FOR NOW UNTIL TIMING OF SUCH FEATURES CAN BE DETERMINED. AFTER A COOL AND WINDY DAY THURSDAY, TEMPERATURES WILL WARM BACK ABOVE NORMAL FOR THE WEEKEND WITH 60S AND 70S MOST AREAS. HOHMANN && .AVIATION... PATCHY FOG AROUND KTRK WILL BURN OFF AROUND 15Z. THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE EASTERN SIERRA AND WESTERN NV THIS AFTERNOON AND EVENING AND AGAIN ON TUESDAY WITH THE BEST COVERAGE TODAY. THERE IS ABOUT A 15-20% CHANCE OF THUNDERSTORMS AT KMMH, AND 25-30% AT KRNO/KTVL/KTRK. ERRATIC OUTFLOW WIND GUSTS 45-55 KT POSSIBLE WITH STRONGER STORMS 21Z-03Z, ESPECIALLY EAST OF HWY 395. HOHMANN && .HYDROLOGY... ONE MORE DAY OF ABOVE AVERAGE HIGHS IS EXPECTED THROUGH THE EASTERN SIERRA TODAY. TEMPERATURES WILL BEGIN TO COOL DOWN BACK TO NEAR AVERAGE. ELEVATED STREAM FLOWS ARE LIKELY AGAIN TODAY. THE HIGHEST FLOWS WILL OCCUR IN THE EVENING. DUE TO A WELL BELOW AVERAGE SNOWPACK NO FLOODING IS EXPECTED...AND MOST SMALL STREAMS WILL REMAIN WELL BELOW BANK FULL. THE MAIN CONCERN IS SWIFT FLOWS THAT CAN KNOCK YOU OFF YOUR FEET AND THE POTENTIAL FOR HYPOTHERMIA WITH WATER TEMPERATURES LIKELY IN THE 40S. MLF/HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 542 AM PDT MON APR 23 2012 CAZ070>073-NVZ001>005-240000- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 542 AM PDT MON APR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREATS WILL BE THUNDERSTORM WIND GUSTS TO 60 MPH...SMALL HAIL...AND DEADLY LIGHTNING. BLOWING DUST... REDUCING VISIBILITY TO BELOW ONE MILE...IS POSSIBLE ACROSS WESTERN NEVADA AS A RESULT OF THE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MILDER WEATHER WILL RETURN TO THE REGION TUESDAY AND WEDNESDAY. WINDY CONDITIONS ARE POSSIBLE ON THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. DRY CONDITIONS ARE THEN EXPECTED FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ASKED TO REMAIN ALERT AND REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE ACCORDING TO ESTABLISHED PROCEDURES. O'HARA HTTP://WEATHER.GOV/RENO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 1259 PM PDT MON APR 23 2012 CAZ071-232030- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 1259 PM PDT MON APR 23 2012 ...STRONG THUNDERSTORMS MOVING TOWARDS HIGHWAY 395 BETWEEN JANESVILLE AND DOYLE... AT 1256 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF ANTELOPE LAKE TO DOYLE AND MOVING NORTHEAST AT 30 MPH. FREQUENT LIGHTNING...SMALL HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THESE STORMS. * LOCATIONS AFFECTED INCLUDE...HONEY LAKE...JANESVILLE...MILFORD. THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN JANESVILLE AND DOYLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 4025 12037 4005 12007 3989 12028 4013 12056 TIME...MOT...LOC 1957Z 233DEG 24KT 4013 12045 3997 12012 LINDAMAN
The Reno radar (KRGX), 109 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Spotter estimated nickel size hail in Janesville.
This wind gust was measured by the Surprise Valley RAWS.
This wind gust was measured at the Blue Door RAWS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376257, 376271, 376258.